Hello all-I am new to this forum but I'm very excited to talk to people who understand my issues and concerns. I have recently been taken off Chloroquine and put on plaquenil. I was on it some years ago but wasnt really in a healthy place so I cant really compare side affects. On Chloroquine I was pretty stable and maintained the same weight for 4 years without diffuculty. I have been reading conflicting reports about plaquenil and weight gain. Have any of you experienced weight issues on Plaquenil? Thanks for your help CG
I personally haven't had a lot of problems on the plaquenil. Ive been lucky about not having weight issues but I think it's because im on other meds that make me nauseous.
For the most part plaquenil doesn't cause weight gain. Often times people are put on plaquenil and steroids at the same time and the steroids cause the weight issues. Plaquenil does take some time to work, between 3-6 months, but it is one of the best drugs out there for us.
Yeah I was on it about 5 or 6 years ago and dont remember having any serious issues. I have been on 10mg of perdnisone for a while now and have not gained any weight or had any issues. The reason i was switched was because I want to start trying to get pregnant in the fall and my dr thought plaquenil woudl be safer than chloriquine.
Originally Posted by tgal
My going on plaquenil coincided with my stopping running, which made me sad, which made me eat a lot of potato chips. So yes, I have gained weight since going on plaquenil, but I tend to think it was the chips.
Originally Posted by cbgallo
I don't even remember what 10 mg do! Lol I vary between 40 and 60 so my weight gain has been massive
Oh when i have to up ot to 40 I can barely open my eyes...that and it makes me feel like im going to attack anyone who makes me angry. 10 I can handle :)
Originally Posted by tgal
I have been on Plaquenil for about 7 months hand it has helped me a lot - I have had almost NO side effects.
At first, I had a few - a teensy bit of stomach upset, some intense dreams, etc - but I learned to always take it in the middle of the day, with food, and the few mild side effects I had disappeared after a couple of months. At no point were they bad enough to make me want to stop taking it.
I'd say I didn't feel the full effect of it until about 5-6 months. I probably feel 65%-70% better than I did before treatment - which is WONDERFUL. I am LOSING weight because I am less depressed and lethargic. I have more energy for life, work, and even sometimes EXERCISE!!! Also, I am not as achy, so that makes it easier to get moving.
If you try it, DO give it time to work, and give your body time to adjust to it. Some of the early side effects go away as you continue. I know some folks need to start with a half dose for a few weeks, and work up to the full 400mg. For others, it makes a difference whether they take the brand-name or the generic....and the cost difference is usually only $5-$10/month. Hopefully your doc will work with you on getting it right.
OH - and DON'T take it with calcium supplements or antacids (4 hour separation between those items), or your body won't absorb it well. You CAN take it with a glass of milk, though - that sometimes helps with the tummy distress, if you have that. I was a little "gassy" or kinda sour-stomached the first couple of weeks, but now the only time it bothers me at all is if I take it on a totally empty stomach.
Oh - and I do notice a little VERY MILD dizziness in the hour or two right after I take it - but I am used to that now and it is WAY preferable to suffering from Lupus symptoms. It doesn't happen every day, and was more noticeable the first couple of months.
My impression is that Plaquenil is just one of those things that different people respond differently to, and you also have to go through an adjustment period with. It can be incredibly helpful, and has fewer side-effects than most anything else, so it's worth trying.
Best of luck to you!!!!!
Welcome to WHL. Sleepy said everything that I was about to say.
I take my plaquenil with my breakfast, and I've done fine with it after those first few months of gastrointestinal upset.
I was recently given the tip that drinking some aloe vera juice to "coat" the stomach helps, and it works for me!
I drink the aloe vera, mixed with cherry and berry juice, before I take the Plaquenil with my morning cereal.
I've been having a lot less indigestion.
Hope this helps.